SHARE
Woman Burns From The Inside Outside Due To Medication
Image Courtesy of acebook/Khalilah Shaw

Khaliah Shaw, 26, a graduate student at Georgia College and State University, spent threes week in a medically induced coma after she claimed she was given the wrong dosage of medication that began to burn her skin from the inside out.  In 2014, she had revealed to her doctors that she was feeling depressed, and was given Lamictal.  The drug is typically used to treat bipolar disorder.  The burning began inside, damaging her internal organs, and two weeks later, her skin started breaking out in blisters.  Eventually, doctors diagnosed her with Stevens Johnson Syndrome, a skin disorder caused by the adverse reaction to medication.  She is three years into her recovery and has filed a lawsuit in an attempt to ensure others do not go through the same trauma, claiming her medical bills are currently at $3.45 million.  “I never heard of Steven Johnson Syndrome until I was in hospital with my skin melting off my body.  That’s when I learned what it was,” Shaw said.

Woman Burns From The Inside Outside Due To Medication
Image Courtesy of News.com.au

‘This did not have to happen.  This was not just some sort of fluke in my opinion. This happened as a direct result of somebody’s error,.” she added. The woman has lost her fingernails and sweat glands, and is gradually going blind.  “They’re telling me this could happen again, and they’re telling me if it did happen again, that it would be worse,” she says.  “I didn’t have to have people staring at me or wondering why I look different,” she said. “Three years ago, my life changed forever.”

Others are suing the pharmaceutical company GlaxoSmithKline (GSK) for promoting Lamictal without listing Stevens Johnson Syndrome and in July 2012, GSK pleaded guilty to negligence and allegations of fraud, as well as failure to report product safety data. Earlier this month, a U.S. jury in Chicago also ruled that GSK must pay $3 million to a woman who sued the firm after her husband committed suicide while taking the generic version of the well-known antidepressant Paxil. The drug company is appealing the court’s decision.  

Woman Burns From The Inside Outside Due To Medication
Image Courtesy of EpilepsyU

According to data collected by the Food and Drug Administration (FDA), these types of errors skyrockets from just under 17,000 in 2010 to more than 93,930 in 2016.  The FDA said the dramatic increase is due to  improvements made to its inside reporting system over the last two years, making the data more accurate. Pharmacy industry experts believe these figures could also indicate that more people are seeking prescriptions than ever before. The pharmaceutical industry is a huge money maker.

Shaw is hoping her story will bring additional awareness in a very real sense to the prescription drug issue.  “It is difficult being in the spotlight, but I think it is worth it if it means someone is more educated about the medication that they are taking,” she said. Trent Speckhals, one of Shaw’s attorneys claims, “We continue to see the same errors over and over. (They’re) typically the result of pharmacists being too rushed, too busy, filling too many prescriptions and the use of (pharmacy) techs that really don’t have the training and the ability that a pharmacist would. That’s one of the sad things, shocking things about it. It continues to happen at an alarming rate.”

Sources:

Woman’s skin ‘melts off’ after medication error

Student is suing GlaxoSmithKline claiming wrong medicine dosage caused ‘her skin to burn off’

Join the Discussion